Mississippi, 2016

Drought in Mississippi, July 26 to 31, 2016

July 26 to 31, 2016 · NWS JAN · 7 events in 7 counties and zones

Very dry conditions occurred over Central Mississippi during the summer with severe to some isolated spots of extreme drought conditions developing by July.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$210,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Very dry conditions occurred over Central Mississippi during the summer with severe to some isolated spots of extreme drought conditions developing by July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 26, 3:59 AM CST, 2 hours 1 minute earlier.

Area forecast discussion, Jul 26, 3:59 AM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Jackson MS
459 AM CDT TUE JUL 26 2016

.DISCUSSION...

Today through Wednesday night, A mid level trough and associated weak
surface low near the LA/MS coastline will shift slowly north across
the ArkLaMiss through a weakness in the subtropical ridge. Southerly
flow and deep layer moisture transport will increase later today
resulting in increasing convective rain chances for this afternoon
over southern and eastern MS. The threat for locally heavy downpours
could reach most of the area by this evening before waning later
tonight, although lift associated with the trough should help to
maintain at least isolated showers through the night. Poor lapse
rates (vertical totals < 25 deg C) will limit any severe storm
threat, but increasing southeast flow could support some storm
organization along nw-moving convective boundaries with strong wind
gusts possible during peak heating.

Precipitable water is expected to approach 2.5 inches by Wednesday
over much of the forecast area and the coverage of mostly diurnal
shower/thunderstorm age should be rather high given lift and moisture
convergence associated with the trough. While the tropical moisture
isn't unusual by any means for this time of the year, the forecast
values are definitely on the upper edge of the typical envelope
according the SPC climatology page, and given the rather anomalous
flow (~2 to 3 SD H850 V component per NAEFS SAD table), we may
eventually need to monitor for the potential of locally excessive
rainfall. Poor lapse rates and relatively early development of the
convection will continue to limit any strong/severe storm threat.

Otherwise, we should see one more day with higher heat indices over
the Delta region and will keep a mention of this going in the
HWO/graphic, but expect the threat for dangerous heat stress to
diminish significantly Wednesday due to increased cloud/rain
coverage. /EC/

Long Term (Thursday through Monday)...A wetter and relatively -
added emphasis on relatively - cooler pattern will continue to be
the main theme through the long term.

In the upper levels, the center of the mid/upper ridge axis will
remain retreated to the western CONUS as weakness in this feature
invites subtle troughing over the east. The seeming permanence of
this setup throughout the extended period along with plentiful deep
layer moisture will make for higher rain chances through early next
week. In fact on Thursday the GFS is progging a PW of 2 - 2 1/2 in.
over the northwest half of the CWA. This type of environment will
lend itself to the potential for periodic convection both day and
night, thus somewhat higher POP was maintained overnight into
Friday. By the weekend, PW will return to more seasonable levels,
but greater than usual diurnal precip coverage is still anticipated.

Outside of any clouds and precip, it will still be quite warm and
uncomfortable, but the net effect will be slightly lower/near normal
high temperatures through early next week. /DL/

&&

.AVIATION...

The threat for mainly diurnal SHRA/TSRA today and especially
Wednesday will begin to pose greater concerns for hazardous aviation
weather conditions, mainly along/south of the HKS/JAN/MEI corridor
today and at all sites Wednesday. Due to increasing tropical moisture
and lift, the threat for MVFR ceilings will increase, especially
during the early/mid morning hours. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       92  74  88  74 /  48  42  63  39
Meridian      92  74  88  73 /  50  30  52  32
Vicksburg     93  75  88  74 /  35  42  66  53
Hattiesburg   90  74  89  74 /  72  42  60  26
Natchez       90  74  86  73 /  49  50  65  39
Greenville    95  76  88  74 /  24  37  66  68
Greenwood     95  75  87  74 /  22  29  59  64

&&

.JAN Watches/Warnings/Advisories...
MS...None.
LA...None.
AR...None.

&&

/EC/DL/
Hazardous weather outlook, Jul 26, 4:24 AM CST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
524 AM CDT TUE JUL 26 2016

ARZ074-075-LAZ007>009-015-016-023>025-MSZ018-019-025-026-034-035-
040-041-271030-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-BOLIVAR-SUNFLOWER-LEFLORE-
GRENADA-WASHINGTON-HUMPHREYS-ISSAQUENA-SHARKEY-
524 AM CDT TUE JUL 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...NORTHWEST MISSISSIPPI...AND WEST CENTRAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

EXCESSIVE HEAT
THREAT...LIMITED
TIMING...MAINLY THIS AFTERNOON

HIGH TEMPERATURES IN THE LOW TO MID 90S WILL COMBINE WITH HIGH
HUMIDITY TO RESULT IN PEAK AFTERNOON HEAT INDEX VALUES UP TO 105
DEGREES.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.

LAZ026-MSZ027>033-036>039-042>066-072>074-271030-
CONCORDIA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-HOLMES-ATTALA-WINSTON-NOXUBEE-YAZOO-MADISON MS-LEAKE-
NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-
CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-
FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-
MARION-LAMAR-FORREST-
524 AM CDT TUE JUL 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA...CENTRAL MISSISSIPPI...EAST CENTRAL MISSISSIPPI...
NORTH CENTRAL MISSISSIPPI...NORTHEAST MISSISSIPPI...SOUTH CENTRAL
MISSISSIPPI...SOUTHEAST MISSISSIPPI...SOUTHWEST MISSISSIPPI...AND
WEST CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.

21

&&

...HAZARD LEGEND...

*EXCESSIVE HEAT*
EXTREME...MAXIMUM HEAT INDEX GREATER THAN 110 DEGREES FOR 3 OR
 MORE DAYS IN A ROW AND/OR AIR TEMPERATURES GREATER THAN 107
 DEGREES.
SIGNIFICANT...MAXIMUM HEAT INDEX GREATER THAN 110 DEGREES
 AND/OR AIR TEMPERATURES GREATER THAN 105 DEGREES.
ELEVATED...MAXIMUM HEAT INDEX 105 TO 110 DEGREES AND/OR AIR
 TEMPERATURES GREATER THAN 103 DEGREES.
LIMITED...MAXIMUM HEAT INDEX NEAR 105 DEGREES AND/OR AIR
 TEMPERATURES 100 TO 103 DEGREES.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Leflore

When
July 26, 6:00 AM CST to July 31, 11:59 PM CST
Where
Leflore forecast zone
Property damage
$30,000
Reported by
Drought Monitor
Coordinates
33.551, -90.301 (the zone’s center; the record gives no point)

Very dry conditions occurred in late July, which resulted in an area of severe (D2) drought developing across Leflore County. A very small portion of the northeastern part of the county experienced extreme (D3) drought by late July. Crops were put under more stress from the dry and hot conditions.

Drought, Carroll

When
July 26, 6:00 AM CST to July 31, 11:59 PM CST
Where
Carroll forecast zone
Property damage
$30,000
Reported by
Drought Monitor
Coordinates
33.449, -89.920 (the zone’s center; the record gives no point)

Very dry conditions occurred in late July, which resulted in an area of severe (D2) drought developing across Carroll County. Crops were put under more stress from the dry and hot conditions.

Drought, Montgomery

When
July 26, 6:00 AM CST to July 31, 11:59 PM CST
Where
Montgomery forecast zone
Property damage
$30,000
Reported by
Drought Monitor
Coordinates
33.494, -89.616 (the zone’s center; the record gives no point)

Very dry conditions occurred in late July, which resulted in an area of severe (D2) drought developing across Montgomery County. Crops were put under more stress from the dry and hot conditions.

Drought, Holmes

When
July 26, 6:00 AM CST to July 31, 11:59 PM CST
Where
Holmes forecast zone
Property damage
$30,000
Reported by
Drought Monitor
Coordinates
33.124, -90.092 (the zone’s center; the record gives no point)

Very dry conditions occurred in late July, which resulted in an area of severe (D2) drought developing across Holmes County. Crops were put under more stress from the dry and hot conditions.

Drought, Clay

When
July 26, 6:00 AM CST to July 31, 11:59 PM CST
Where
Clay forecast zone
Property damage
$30,000
Reported by
Drought Monitor
Coordinates
33.656, -88.782 (the zone’s center; the record gives no point)

Very dry conditions occurred in late July, which resulted in an area of severe (D2) drought developing across Clay County. Crops were put under more stress from the dry and hot conditions.

Drought, Webster

When
July 26, 6:00 AM CST to July 31, 11:59 PM CST
Where
Webster forecast zone
Property damage
$30,000
Reported by
Drought Monitor
Coordinates
33.613, -89.285 (the zone’s center; the record gives no point)

Very dry conditions occurred in late July, which resulted in an area of severe (D2) drought developing across Webster County. Crops were put under more stress from the dry and hot conditions.

Drought, Madison

When
July 26, 6:00 AM CST to July 31, 11:59 PM CST
Where
Madison forecast zone
Property damage
$30,000
Reported by
Drought Monitor
Coordinates
32.635, -90.034 (the zone’s center; the record gives no point)

Very dry conditions occurred in late July, which resulted in an area of severe (D2) drought developing across Madison County. Crops were put under more stress from the dry and hot conditions.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2016Every state in 2016This day in weather historyWarnings in Mississippi, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647652, 647653, 647654, 647655, 647656, 647657, 657436.